Weight and fat gain coming off Mercilon - need help sorting this out!
May 23, 2011 8:25 AM   Subscribe

Been on Mercilon contraceptive pill for years. Have come off and almost immediately gained 2 kg (in 3 weeks) and when I weigh on my fat measuring scales my fat content has shot up. a) has anyone else had this on this particular Pill, b) do I have to work on the weight gain like you normall would (limit calories in, maximise calories out) or will it balance on its own. I was on a blood pressure pill while on the pill, thought it was that that was taking advantage of increasing my weight (my usual side effect on bp meds) so came off that and bp is fine. But weight still going up. Have seen this http://ask.metafilter.com/74594/How-long-does-it-take-for-the-hormones-to-leave-my-system but is not specific about this pill / how to get the weight off / the fat thing. Anonymous as a bit personal for me!

I'm 39. I didn't gain when I went on the Pill (remember this as I expected to). I have had times off it before but don't remember weight gain. I have been the same weight for 4 years after losing a few stone a while back; activity (4.5-5.5 hours of sweaty exercise a week incl weight training and running and cross-trainer) and food intake still the same so it must be the pill. Specifically, I am on a low-sat-fat diet which has brought my cholesterol levels down (no arguments on this one please - it's worked for me!) and the increase in my fat percentages has upset me in case it's affecting my cholesterol levels.
posted by anonymous to Health & Fitness (4 answers total) 1 user marked this as a favorite
 
Being neither female nor a physician I can't comment on the bulk of your post but I can tell you that the "fat measuring" portion of your scale is likely to be wildly inaccurate and inconsistent. I wouldn't trust it to be anything more than a novelty.
posted by mmascolino at 11:24 AM on May 23, 2011 [2 favorites]


Seeing as you are 39, couldn't it be related to the onset of menopause? I know that changes many women's metabolism and body proportions. Maybe the hormones from the pill were balancing things out until you went off them? (I am not a doctor and don't know if that's even possible.) Alternatively, there are disorders like PCOS that cause weight gain (among other things) and are basically suppressed by being on the pill. You might want to see your doctor if your weight doesn't sort itself out in the next few months, or if you have other symptoms.
posted by lollusc at 3:44 PM on May 23, 2011


I would think you are just retaining slightly more fluid as the oestrogen/progesterone balance has shifted. Check your weight pre and post your next period.
posted by roofus at 4:01 PM on May 23, 2011


From the OP:
OK, the fat measuring bit of my scale has given me about the same reading for ever (went down when I cut down on fat last year) so even if it's not my actual fat percentage, it's a measure that has stayed the same and now has gone up - I can also feel I have more fat on me than before. Hope that covers that one.
posted by jessamyn at 10:05 PM on May 23, 2011


« Older Help a cycling newbie's bike l...   |  My firm needs to tape and reta... Newer »
This thread is closed to new comments.